Catha Edulis: Reactions with other drugs or substances

Last modified: Thursday, 25. December 2008 - 9:41 am

Khat may interact with drugs used in treatment of other diseases and produce emotional and mental disorders. For example, when combined with niridazole — a drug used in treating schistosomiasis (a parasitic disease endemic throughout Asia, Africa, and tropical America) — severe anxiety reactions, insomnia, and even psychoses may develop. Also, khat would be likely to react with other stimulants such as alcohol, coffee, or cigarettes, causing palpitations and agitation.

Similarly, in a study published in the May 2001 issue of International Journal of Cancer, researchers found that khat chewing, especially when accompanied by alcohol and tobacco consumption, may cause oral malignancy.

Monoamine oxidase inhibitors (used in the treatment of bipolar disorder) should not be used with khat, as the combination may cause a potentially dangerous increase in blood pressure.

Leave a comment

You have to be logged in, to leave a comment.